WE report a patient who developed severe anaphylactic shock and life-threatening ventricular fibrillation immediately after starting infusion of 5% human plasma protein fractions (Albuminar-5%; ZLB Behring, Tokyo, Japan) during general anesthesia. He was diagnosed postoperatively with ahaptoglobinemia associated with haptoglobin gene deletion. We postulated that this event may have occurred as a result of allergic reaction to a precipitating antibody to haptoglobin associated with use of plasma protein fractions.
A 55-yr-old Japanese man was scheduled to undergo subtotal gastrectomy based on a diagnosis of gastric cancer. Ten days before his surgery, he was transfused with 2 units of packed erythrocytes (in Japan, 1 unit = 140 ml) for anemia (8.9 g/dl hemoglobin). On the next 2 days, he was also given 2 units of packed erythrocytes with no adverse events. The patient had hypertension, which was controlled by diet, and first degree atrioventricular block on electrocardiogram.
Before induction of general anesthesia, an epidural catheter was inserted. Anesthesia was induced using propofol, fentanyl, and vecuronium and was maintained with sevoflurane in nitrous oxide and oxygen. After approximately 90 min, blood pressure decreased from 101/71 to 69/44 mmHg, abruptly coincident with infusion of Albuminar-5% (ZLB Behring, Tokyo, Japan). Capnography showed a bronchospasm-like waveform, and peak inspiratory pressure increased significantly (39 cm H2O). Pulse oxygen saturation also decreased from 98% to 82%. Blood pressure showed a much greater decrease (35/21 mmHg), and electrocardiogram showed bradycardia (44 beats/min) and ischemic changes. Circulatory collapse continued with injection of epinephrine and isosorbide mononitrate, and finally it led to ventricular fibrillation; we repeated administration of lidocaine, and the patient was defibrillated 10 times at 200 J and once at 300 J. With subsequent examination, it was found that he had a stenosis of the left anterior descending coronary. We could not control his circulation and finally introduced a percutaneous cardiopulmonary support system. We decided not to continue the operation, and the patient was transferred to the intensive care unit. We asked the Japanese Red Cross Center (Tokyo, Japan) to investigate this episode. The levels of various proteins were measured, and serum haptoglobin was undetectable in this patient. Antihaptoglobin antibody was detected by enzyme-linked immunosorbent assay and Western blotting analysis. His Hp del gene and the Hp gene (exon 1) were analyzed too. Therefore, the patient was diagnosed as having ahaptoglobinemia and was homozygous for Hpdel .These episodes were caused by anaphylactic shock due to the antigen–antibody reaction between the patient's antihaptoglobin antibody and haptoglobin present in 5% human plasma protein fractions.
We planned a second operation and prepared frozen fresh plasma from the patient with ahaptoglobinemia and packed erythrocytes washed twice with 0.9% sodium chloride because of anemia. This second operation was uneventful, and the patient was discharged from our hospital 28 days after the operation.
Haptoglobin is a plasma protein that is synthesized in the liver. Its main physiologic function is to prevent hemoglobin leakage from the kidney at hemolysis by specific combination with hemoglobin and formation of a stable complex. Haptoglobin synthesis is reduced in patients with hepatocellular diseases and hemolysis, but some studies have suggested that cases of hypo- or ahaptoglobinemia in tropical countries have a genetic origin.1
The incidence of ahaptoglobinemia among Japanese people has been reported to be approximately 1/4,000 and is much higher than that of immunoglobulin A deficiency in the Japanese population (1/30,000). Moreover, the incidences of ahaptoglobinemia in the Chinese and Korean populations have been reported to be approximately 1/1,000 and 1/1,500, respectively. They suggested that approximately 0.025% Japanese people, 0.067% of Korean people, and 0.1% of Chinese people are at risk of producing an antibody against haptoglobin after repeated blood transfusions.2
In Japan, nonhemolytic side effects after blood transfusion were reported in 10 cases of ahaptoglobinemia, 6 cases of immunoglobulin A deficiency, and 3 cases of complement component 9 deficiency between 1993 and 2001.3
The characteristics of anaphylactic shock after transfusion in patients with ahaptoglobinemia are serious. For example, the patient shows circulatory shock or bronchospasm. Eight of 10 patients with ahaptoglobinemia developed anaphylactic shock immediately after transfusion.3Anaphylactic reactions also occurred after administration of platelet concentrate of blood and 25% albumin. Most cases have a history of previous transfusion, but one patient was reported with no history of transfusion but was pregnant.4There were no associations between age or sex and anaphylactic shock after transfusion in ahaptoglobinemic patients.3
Our patient had no serum haptoglobin, and antihaptoglobin antibody was detected by enzyme-linked immunosorbent assay and Western blotting analysis. He received packed erythrocyte transfusion before the operation and developed an antibody to haptoglobin. Our observations suggested that ahaptoglobinemic patients exhibit anaphylactic transfusion reaction to plasma protein due to antibodies to haptoglobin. Haptoglobin is included in Albuminar-5% at a level of approximately 25 mg/dl, and the average content of haptoglobin is higher than other plasma proteins (3 mg/dl in Albumin-20%, 0.7 mg/dl in Albumin-25% from Japanese Red Cross Society). The relation between the volume of haptoglobin and anaphylactic shock is unknown, and no anaphylactic shock was observed with transfusions of autologous blood or washed packed erythrocytes. Therefore, anaphylactic transfusion reactions to plasma proteins are rare events, and transfusions of autologous blood or washed packed erythrocytes should be useful in treating patients with known antibodies or histories of reactions.5
The authors thank Eiko Shimada, M.S., the Japanese Red Cross Central Blood Center, Tokyo, Japan, for the analysis of patient's serum and DNA and her helpful suggestions.